Iowa, 2008Flooding in Iowa, April 18 to 19, 2008
April 18 to 19, 2008 · NWS DMX · 9 events in 4 counties and zones
S. The system moved very slowly and produced a large rain shield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system lifted northeast out of the southwest U.S. The system moved very slowly and produced a large rain shield. Moderate to heavy rain fell over an extended period of time over parts of eastern Iowa. Rainfall totals were in the 2 to 3 inch range over a 36 hour period in an arc extending from west of Ottumwa through the Waterloo area. Spot reports of around 4 inches were received. The ground was already saturated before the event began. As a result, numerous county roads were over topped by water and a few washouts occurred in Black Hawk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 5:45 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 18, 5:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT FRI APR 18 2008
...UPDATED FOR AVIATION DISCUSSION...
.SHORT TERM...TODAY
SHORT TERM ISSUE FOCUS SQUARELY ON SYSTEM PASSING THOUGH THE STATE
TODAY. SFC LOW PRESSURE CURRENTLY NEAR KMCI AND MOVING GRADUALLY
NORTHEAST. HAVE HAD WIDESPREAD MODERATE TO HEAVY RAINS ACROSS
PORTIONS OF THE SOUTHERN CWA WHERE ONE TO ONE AND THREE QUARTERS OF
AN INCH HAS ALREADY FALLEN. RIVERS IN THE AREA HAVE RISEN RAPIDLY
IN RESPONSE AND EXPECT THIS TO PERSIST INTO TODAY. APPEARS TRAIN OF
SHOWERS AND ISOLD CONVECTION WL CONTINUE ACRS THE SOUTHEAST THROUGH
MID MORNING BEFORE SOME BREAK. WL ALSO WATCH FOR BRIEF PERIODS OF
HEAVIER DOWNPOURS WITH ANY POSSIBLE CONVECTION AS FLASH FLOODING
WOULD BE EASY TO PRODUCE GIVEN THE MOIST CONDITIONS. BREAK LATER
THIS MORNING AND EARLY AFTERNOON MAY BE SHORT IN DURATION AS MODELS
SUGGESTING THAT SOME DEFORMATION PCPN WL SLIDE BACK OVER THOSE AREAS
WITH ADDITIONAL RAINFALL. FARTHER NORTHWEST...EXPECT DEFORMATION
PCPN TO DEVELOP OVER THE NEXT FEW HOURS WITH A DECENT BAND OF PCPN
BY MID MORNING. THIS AREA WL GRADUALLY SLIDE EAST NORTHEAST DURING
THE DAY AS THE UPPER LOW AND ASSOCIATED FORCING PUSH INTO THE LOWER
MISSOURI AND MID MISSISSIPPI RIVER VALLEYS. SEE NO REASON TO CANCEL
WATCH AT THIS POINT AND WL CONTINUE THROUGH 6 PM THIS EVENING.
GIVEN EXTENSIVE CLOUDINESS AND PCPN...HAVE UNDERCUT GUIDANCE IN MOST
LOCATIONS. EXCEPTION MAY BE IN THE SOUTHEAST WHERE WARM SECTOR
REMAINS IN PLACE.
&&
LONG TERM...TONIGHT THROUGH THURSDAY
THE STORM SYSTEM AFFECTING IOWA TODAY WILL BE SLOW TO
DEPART...DRIFTING INTO WESTERN ILLINOIS LATER TONIGHT AND AROUND
NORTHERN INDIANA SATURDAY. THIS WILL LEAD TO DIMINISHING RAIN
CHANCES IN THE WEST LATE TONIGHT...HOWEVER POPS WILL REMAIN HIGH IN
THE EAST THROUGH SATURDAY. AS THE LOW FINALLY EXITS EASTWARD
SATURDAY NIGHT SOME RIDGING WILL BRING A BRIEF PERIOD OF DRY AND
QUIET WEATHER SUNDAY AND SUNDAY NIGHT. CONCURRENTLY A LARGE
MID-LEVEL CYCLONE WILL SPIN UP OVER WESTERN MONTANA...WITH A SURFACE
TROUGH MOVING OVER THE GREAT PLAINS AND APPROACHING WESTERN IOWA BY
MONDAY MORNING. IT IS BEYOND THIS POINT THAT LONG-RANGE FORECAST
MODELS DIFFER IN THEIR SOLUTIONS FOR RAINFALL AND SURFACE
FIELDS...AS BOTH THE GFS AND ECMWF MAINTAIN THE MID-LEVEL TROUGH
OVER THE NORTHERN ROCKIES THROUGH THE END OF THE WEEK. BY THUS
PLACING OUR AREA BENEATH PERSISTENT SOUTHWESTERLY 500 MB FLOW...THE
MODELS ARE SPINNING UP SURFACE LOW PRESSURE SYSTEMS WHICH MOVE
RAPIDLY NORTHEASTWARD THROUGH THE MIDWEST. THE DEVELOPMENT AND
TIMING OF SUCH SYSTEMS IS VERY DIFFICULT TO PREDICT...AND THIS IS
LEADING TO A LOT OF VARIATION IN SURFACE SOLUTIONS FROM MODEL TO
MODEL AND FROM RUN TO RUN. THERE IS SOME GENERAL AGREEMENT IN
PARTICULARLY HIGH RAIN CHANCES MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN TOWARD THE END OF THE FORECAST PERIOD. WITH GOOD
MID-LEVEL ENERGY AT LEAST ISOLATED THUNDERSTORMS ARE LIKELY DURING
THE PERIODS OF HIGHER RAIN CHANCES.
&&
.AVIATION...18/12Z
CEILINGS WL REMAIN IFR ACRS MUCH OF IA TODAY WITH THE EXCEPTION OF
THE FAR EAST WHERE VFR AND MVFR CONDITIONS WL PREVAIL. WNDS WL BE
VRBL ACRS THE STATE TODAY AS SFC LOW PRESSURE MOVES ACRS SOUTH
CENTRAL INTO EAST CENTRAL IOWA. WIDESPREAD DRIZZLE AND SHRA
ACTIVITY IS EXPECTED AS THE LOW PULLS THROUGH THE STATE. THE IFR
CONDITIONS WL CONTINUE OVERNIGHT AS LOW LEVEL MOISTURE REMAINS
PLENTIFUL.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH GENERALLY ALONG AND
SE OF BLACK HAWK-POLK-DECATUR COUNTIES TODAY.
&&
LONG TERM...LEE
SHORT TERM/AVIATION...COGIL
Hazardous weather outlook, Apr 18, 4:12 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
512 AM CDT FRI APR 18 2008
IAZ038-039-049-050-060>062-073>075-083>086-094>097-191015-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
512 AM CDT FRI APR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTHEAST OF A WATERLOO TO CARROLL LINE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.
A FLOOD WATCH REMAINS IN EFFECT TODAY FOR PERIODS OF MODERATE TO
LOCALLY HEAVY RAINFALL RESULTING IN PONDING WATER IN FIELDS AND
RISES ON AREA STREAMS AND RIVERS AND POSSIBLE RIVER FLOODING. FLOOD
WARNINGS HAVE BEEN ISSUED FOR THE SOUTH SKUNK...SOUTH FORK
CHARITON...AND CHARITON RIVERS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WHILE RAIN CHANCES WILL DIMINISH SATURDAY...THERE WILL STILL BE
RESIDUAL RISES IN AREA STREAMS AND RIVERS AND POSSIBLE RIVER
FLOODING THROUGH THE WEEKEND.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE SUNDAY NIGHT
THROUGH TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG TO
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND
ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
IAZ004>007-015>017-023>028-033>037-044>048-057>059-070>072-081-
082-092-093-191015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
RINGGOLD-
512 AM CDT FRI APR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE SUNDAY NIGHT
THROUGH TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG
TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS WOULD
BE GREATLY APPRECIATED.
LEE
In the hours before
Local storm report, Apr 18, 7:31 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT FRI APR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM LIGHTNING 2 ENE ELLSTON 40.85N 94.06W
04/17/2008 RINGGOLD IA TRAINED SPOTTER
LIGHTNING STARTED HOUSE FIRE AT SUN VALLEY LAKE. TIME
APPROXIMATE.
&&
SMALLFlood, Mahaska
- When
- April 18, 8:15 AM CST to April 19, 3:15 AM CST
- Where
- Mahaska County, 1.39 mi NNE of Givin to 1.25 mi NW of Givin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.247, -92.656
Water was reported over 275th between Jewell and Kaplar Avenues.
Flood, Black Hawk
- When
- April 18, 5:00 PM CST to April 19, 9:15 AM CST
- Where
- Black Hawk County, 0.78 mi S of Washburn to 1.97 mi SE of Orange
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.409, -92.272
The first washout was reported on Hess Road.
Flood, Tama
- When
- April 18, 5:00 PM CST to April 19, 9:15 AM CST
- Where
- Tama County, 3.41 mi WNW of Dysart to 0.45 mi W of Dysart
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.190, -92.381
Water was reported over Highway 8 on the east edge of Traer.
Flood, Wapello
- When
- April 18, 6:30 PM CST to April 19, 3:15 AM CST
- Where
- Wapello County, 2.64 mi WSW of Chillicothe to 1.79 mi W of Chillicothe
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.063, -92.565
The Des Moines River was out of its banks and flowing into nearby fields near the Chillicothe bridge. More water was in the fields toward Ottumwa.
Flood, Black Hawk
- When
- April 18, 10:28 PM CST to April 19, 9:15 AM CST
- Where
- Black Hawk County, 3.01 mi W of La Porte City Arpt to 1.1 mi WNW of La Porte City Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.327, -92.338
Hess road remained closed between Reinbeck Rd and Eagle Rd.
Flood, Black Hawk
- When
- April 18, 11:47 PM CST to April 19, 9:15 AM CST
- Where
- Black Hawk County, 2.39 mi NNE of Cedar Falls Jct to 1.28 mi ESE of Cedar Falls Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -92.397
Ranchero Road was closed between Sergeant Rd and DeWitt Rd.
Flood, Black Hawk
- When
- April 18, 11:47 PM CST to April 19, 9:15 AM CST
- Where
- Black Hawk County, 2.41 mi SSW of Castle Hill to 2.89 mi WSW of Waterloo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.488, -92.418
Black Hawk Rd was closed just east of Cedar Heights Dr.
Flood, Black Hawk
- When
- April 18, 11:47 PM CST to April 19, 9:15 AM CST
- Where
- Black Hawk County, 1.84 mi N of Benson to 0.52 mi SSE of Farmer
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.577, -92.553
Butler Rd was closed just south of Beaver Valley Rd.
Flood, Black Hawk
- When
- April 18, 11:47 PM CST to April 19, 9:15 AM CST
- Where
- Black Hawk County, 1.79 mi SW of Dunkerton Davis Arpt to 1.61 mi S of Dunkerton Davis Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.599, -92.240
Bennington Rd. was closed between Raymond Rd. and Crane Creek Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 18, 20081 injured · $5.2 million · EF1 · 18 events
- Flooding in Iowa, April 18 to 21, 2008$70,000 · 5 events
- Wildfire in Oklahoma, April 18, 2008$28,000 · 1 event
- Wildfire in California, April 18, 20081 injured · 2 events
- Flooding in Missouri, April 18 to 22, 20086 events
- Damaging Winds in Texas, April 18, 2008$10,000 · 56 kt wind · 2 events
- Wildfire in Pennsylvania, April 18, 20082 events
- Heavy Snow in Washington, April 18 to 19, 20082 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 18, 20081 event
- Hail in Mississippi, April 18, 20080.88 in hail · 1 event
- Flood in Maine, April 18, 20081 event
- Flash Flood in Mississippi, April 18, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81844, 81847, 81848, 81849, 81850, 81851, 81852, 81853, 81854.